Alert archive / Virginia / High Wind Watches in 2019
High Wind Watch 3, NWS Blacksburg, VA
NWS Blacksburg, VA issued this high wind watch at Oct 31, 2019, 4:48 AM EDT for 11 counties in Virginia; Greenbrier County, Monroe County, Summers County, West Virginia. It took effect at Oct 31, 2019, 6:00 PM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 31, 2019, 4:48 AM EDT (08:48 UTC)
- In effect from
- Oct 31, 2019, 6:00 PM EDT
- Expired
- Oct 31, 2019, 9:55 AM EDT
- In force
- Issued by
- NWS Blacksburg, VA
Counties Alleghany County, VA, Bath County, VA, Botetourt County, VA, City of Buena Vista, VA, City of Covington, VA, City of Lexington, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Roanoke County, VA, Rockbridge County, VA, Greenbrier County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 73 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 8.8 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 410 m²/s²
- 0-3 km storm-relative helicity
- 448 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this high wind watch went out at Oct 31, 3:30 AM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, Oct 31, 3:30 AM EDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 330 AM EDT Thu Oct 31 2019 .SYNOPSIS... A warm front will head north through North Carolina and Virginia today. An intense cold front moves across our area this afternoon and evening followed by colder high pressure for the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 315 AM EDT Thursday... Deepening closed upper low will cross into the Great Lakes today and tonight and will push an intense cold front across the Mid Atlantic region this afternoon and evening. Models were similar with the timing and synoptic features of this system. Southwest Virginia, southeast West Virginia and northwest North Carolina will start the day in the warm sector. Forcing is strong with the right rear quadrant of the 140 knot upper jet aiding in lift. Abundant moisture streaming north out of the Gulf of Mexico has precipitable water values well above normal. Storm motion and the speed of the front will limit flooding potential but rates withing the line of thunderstorms along the front will be heavy. Will mention the threat in the Hazardous Weather Outlook, especially since leaves will be blown down and may clog urban drainage systems. Deeper moisture exits the east by midnight with clearing east of the Blue Ridge overnight but low level upslope clouds will remain over the mountains through Friday morning. Enhanced threat of severe thunderstorms unchanged in the latest Day One Storm Prediction Center outlook. CAPES up to 1200 J/Kg this afternoon along with impressive shear and helicity values in the 300- 600 range support the primary threat of damaging wind. 850mb temperatures drop 15 deg. C in 12 hours with this front. The strong cold air advection will combine with large pressure rises, in the range of 10 to 15 mb/6hrs, to produce very gusty wind. Will be issuing wind advisory for the foothills and to the west and a high wind watch from Roanoke north into the Greenbrier Valley and the Alleghany Highlands. The greatest threat of damaging winds will be immediately behind the front through about 09Z/5AM but the longer expiration is a buffer for what the next round of guidance suggests. && .SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/... As of 300 AM EDT Thursday... Windy conditions will begin to relax on Friday as high pressure starts to build in behind the strong cold front. Lingering upslope clouds and any showers/flurries west of the Blue Ridge will dissipate during the morning with a good deal of sunshine for the afternoon. However, the strong surge of cold air behind the cold front will make for notably colder conditions with temperatures running well below normal as we start November. Quite chilly Friday night with frost/freeze conditions possible east of the Blue Ridge. Temperatures will rebound a bit on Saturday ahead of another cold front rapidly approaching from the northwest. Moisture is limited with the front so not much to speak of in terms of precipitation or clouds, but expect winds to become a bit blustery again followed by a good surge of upslope clouds for the evening and through Saturday night. Another chilly night with frost/freeze conditions possible east of the Blue Ridge. Sunday will see a return to high pressure and a good amount of sun with any lingering clouds west of the Ridge dissipating during the morning. However, the surge of cold air behind the most recent cold front will again take a toll and keep high temperatures on Sunday well below normal. And if the growing season is still active east of the Ridge, Sunday night will offer another good chance for a frost/freeze. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... As of 315 PM EDT Wednesday... A ridge of high pressure will set up over the Mid Atlantic and should keep dry conditions overt the region through Monday night as it exits offshore. Afterward, forecast confidence decreases considerably as the ECMWF and the GFS differ on the timing and initialization of a new area of low pressure developing somewhere near the Southeast coast. Rain chances seem to generally creep up slowly during Tuesday and Wednesday although rainfall amounts do not appear impressive. However, the overall discrepancies of the synoptic picture in the models make it difficult to give more than just low chance PoPs at this time. && .AVIATION /08Z THURSDAY THROUGH MONDAY/... As of 155 AM EDT Thursday... Expect poor aviation conditions through the period with only brief intervals of MVFR or VFR expected mainly late this morning as south-southwest winds work to scour out the lower ceilings ahead of the cold front. High confidence forecast for sub-MVFR ceilings/vsbys thru 14Z/10AM with intermittent rain, moderate to possibly heavy at times, especially east of the Blue Ridge. Southerly flow increases above the inversion early this morning with low level wind shear expected at most sites. The wind shear is expected to become less of a threat today as mixing works gusts down to the surface. Wind gusts from the south to southwest ahead of the front will be 15 to 25 knots. A quasi-linear convective system is expected to move east and across the mountains this afternoon, associated with a strong cold front. This line of deep convection is expected to reach a KLWB to KTNB line between 18-20z/2pm-4pm, then move east through KROA,KLYH and KDAN between 20z-00z/4pm- 8pm. Embedded thunderstorms within this line of showers may contain damaging wind gusts (50 kts). Behind the front winds turn to the west-northwest with gusts increasing to 25 to 35 knots. Higher elevations, especially north of KROA have the potential for even stronger wind. Above average confidence on the timing of the front and the improvement to VFR this afternoon. Average confidence on ceiling improvement this morning ahead of the front once mixing begins. Please note, the automated observing equipment at KROA has detected an error with the ceilometer. The current observations look reasonable but still use caution. Technichians will evaluate the sensor later this morning. .Extended Aviation Discussion... The wind is expected to diminish by Friday evening with a return to VFR. High pressure is expected to provide VFR weather through the weekend. A secondary, dry front, will cross the area Saturday night. The biggest by-product from this feature will be enhanced winds across the ridges and some low MVFR cloudiness in the WV mountains Saturday night into Sunday morning. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS NEAR TERM...AMS SHORT TERM...MBS LONG TERM...MBS/PW AVIATION...AMS/PM
Hazardous weather outlook, Oct 30, 3:44 PM EDT, 13 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 344 PM EDT Wed Oct 30 2019 NCZ001-002-018-VAZ007-009>020-WVZ042>044-507-508-311945- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Mercer- Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 344 PM EDT Wed Oct 30 2019 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Moderate to heavy rain may produce localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A line of showers and thunderstorms Thursday may produce damaging winds, localized flooding, and perhaps an isolated tornado. Strong winds are also expected Thursday night into Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on Thursday. NCZ003-004-019-020-VAZ022>024-032>035-043-311945- Surry-Stokes-Wilkes-Yadkin-Roanoke-Botetourt-Rockbridge-Patrick- Franklin-Bedford-Amherst-Henry- 344 PM EDT Wed Oct 30 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Moderate to heavy rain may produce localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A line of showers and thunderstorms Thursday may produce damaging winds, localized flooding, and perhaps an isolated tornado. Strong winds are also expected Thursday night into Friday morning. In addition, areas of frost are likely for Friday night into Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on Thursday. NCZ005-006-VAZ044>047-058-059-311945- Rockingham-Caswell-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 344 PM EDT Wed Oct 30 2019 This Hazardous Weather Outlook is for north central North Carolina, central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A line of showers and thunderstorms Thursday may produce damaging winds and perhaps an isolated tornado. Strong winds are also expected Thursday night into Friday morning. In addition, areas of frost are likely for Friday night into Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on Thursday. PW
In the hours before
Special weather statement, Oct 31, 4:40 AM EDT, 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
440 AM EDT Thu Oct 31 2019
VAZ043-044-310915-
Henry-Pittsylvania-
440 AM EDT Thu Oct 31 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PITTSYLVANIA AND EAST
CENTRAL HENRY COUNTIES...
At 439 AM EDT, a strong thunderstorm was located near Sandy River,
or near Axton, moving northeast at 40 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Chatham...
Blairs...
Callands...
Java...
Leatherwood...
Swansonville...
and Dry Fork.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3672 7979 3694 7946 3680 7915 3678 7916
3661 7949
TIME...MOT...LOC 0839Z 237DEG 34KT 3668 7963
MBSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 31, 4:40 AM EDT | Special Weather Statement | RNK | Pittsylvania | 35 min |
| Oct 31, 4:48 AM EDT | Wind Advisory | RNK | Alleghany, Amherst, Bath, Bedford, Bland, Botetourt and 27 more | 28 hr |
| Oct 31, 9:14 AM EDT | Special Weather Statement | RNK | Floyd | 31 min |
| Oct 31, 9:55 AM EDT | High Wind Warning | RNK | Alleghany, Bath, Botetourt, Carroll, Floyd, Grayson and 8 more | 19 hr |
| Oct 31, 10:19 AM EDT | Special Weather Statement | RNK | Carroll | 26 min |
| Oct 31, 1:32 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles, Smyth, Tazewell, Wythe | 73 min |
| Oct 31, 2:45 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles, Smyth, Tazewell, Wythe | 90 min |
| Oct 31, 3:50 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Giles, Montgomery, Pulaski, City of Radford | 40 min |
| Oct 31, 4:04 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Botetourt, Craig, City of Covington | 86 min |
| Oct 31, 4:30 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Montgomery, Pulaski, Roanoke, City of Radford | 60 min |
| Oct 31, 4:51 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, City of Galax | 47 min |
| Oct 31, 5:03 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 27 min |
| Oct 31, 5:25 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, City of Lynchburg | 65 min |
| Oct 31, 5:38 PM EDT | Flash Flood Warning | RNK | Carroll, Floyd, Montgomery, Pulaski, City of Galax, City of Radford | 112 min |
| Oct 31, 5:49 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Franklin, Patrick | 33 min |
| Oct 31, 6:27 PM EDT | Areal Flood Advisory | RNK | Roanoke, City of Roanoke, City of Salem | 68 min |
| Oct 31, 6:41 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 40 min |
| Oct 31, 7:06 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham, Campbell, Charlotte, Halifax | 54 min |
| Oct 31, 7:27 PM EDT | Tornado Warning | RNK | Charlotte, Halifax | 48 min |
| Oct 31, 7:29 PM EDT | Tornado Warning | RNK | Charlotte, Halifax | 36 min |
| Oct 31, 3:45 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Ashe, Watauga, Wilkes | 75 min |
| Oct 31, 6:12 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 45 min |
| Oct 31, 6:37 PM EDT | Tornado Warning | RNK | Caswell, Rockingham | 39 min |
| Oct 31, 6:52 PM EDT | Tornado Warning | RNK | Caswell | 23 min |
| Oct 31, 7:15 PM EDT | Severe Thunderstorm Warning | RNK | Caswell | 30 min |
| Oct 31, 2:26 PM EDT | Tornado Warning | RNK | Greenbrier | 34 min |
Nearby
High Wind Watches in Virginia, 2019High Wind Watches in West Virginia, 2019Every high wind watch in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.